×

zbMATH — the first resource for mathematics

Shrinkwrapping and the taming of hyperbolic 3-manifolds. (English) Zbl 1090.57010
The classification of hyperbolic structures on \(3\)-manifolds has undergone vigorous investigation during the past three decades, which reduced several of its most important conjectures to the problem of understanding the topological ends of hyperbolic \(3\)-manifolds with finitely generated fundamental group. A key remaining issue was Marden’s Tameness Conjecture, which says that such an end must be topologically the product of a surface and a half-open interval, or equivalently that the hyperbolic \(3\)-manifold is the interior of a compact \(3\)-manifold with boundary. This was finally proven independently by I. Agol [Tameness of hyperbolic \(3\)-manifolds, ArXiv GT/0405568] and by the authors, in work which constitutes the paper under review. In combination with earlier work of numerous investigators, this establishes the Ahlfors Measure Conjecture, the Bers Density Conjecture, and the Classification Theorem, which says that a hyperbolic \(3\)-manifold with finitely generated fundamental group is determined up to isometry by its topological type and its end data, the latter consisting of the conformal boundary of its geometrically finite ends and the ending laminations of its geometrically infinite ends.
A major case of the tameness question was resolved by F. Bonahon. Building upon ideas of Thurston, he proved that ends of hyperbolic \(3\)-manifolds are tame provided that they contain a sequence of surfaces satisfying certain geometric conditions, which nowadays are stated in terms of a \(\text{CAT}(-1)\)-condition, and moreover proved that such a sequence exists provided that the end satisfies certain incompressibility conditions. In the recent work of Agol and the authors, the substantial remaining technical difficulties of the general case have been overcome.
The paper draws upon a remarkable assemblage of geometric and topological methodology. The shrinkwrapping technique which gives the paper its title is a method for producing surfaces in an end of a hyperbolic \(3\)-manifold. Roughly speaking, a shrinkwrapped surface is a minimal area surface in \(M\) which misses a given finite union \(\Gamma\) of disjoint simple closed geodesics and has minimal area among such surfaces. A key step involves finding a homotopy in \(M-\Gamma\) carrying a surface in \(M-\Gamma\) to a shrinkwrapped surface. Also noteworthy is the use of a generalized version of topological ideas of M. Brin and T. Thickstun to produce a suitable sequence of surfaces to use for the shrinkwrapping.

MSC:
57M50 General geometric structures on low-dimensional manifolds
30F40 Kleinian groups (aspects of compact Riemann surfaces and uniformization)
49Q10 Optimization of shapes other than minimal surfaces
57N10 Topology of general \(3\)-manifolds (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] I. Agol, Tameness of hyperbolic \( 3\)-manifolds, eprint math.GT/0405568.
[2] Lars V. Ahlfors, Finitely generated Kleinian groups, Amer. J. Math. 86 (1964), 413 – 429. · Zbl 0133.04201 · doi:10.2307/2373173 · doi.org
[3] Lars V. Ahlfors, Fundamental polyhedrons and limit point sets of Kleinian groups, Proc. Nat. Acad. Sci. U.S.A. 55 (1966), 251 – 254. · Zbl 0132.30801
[4] Ioannis Athanasopoulos, Coincidence set of minimal surfaces for the thin obstacle, Manuscripta Math. 42 (1983), no. 2-3, 199 – 209. · Zbl 0517.49028 · doi:10.1007/BF01169583 · doi.org
[5] Werner Ballmann, Lectures on spaces of nonpositive curvature, DMV Seminar, vol. 25, Birkhäuser Verlag, Basel, 1995. With an appendix by Misha Brin. · Zbl 0834.53003
[6] Lipman Bers, Local behavior of solutions of general linear elliptic equations, Comm. Pure Appl. Math. 8 (1955), 473 – 496. · Zbl 0066.08101 · doi:10.1002/cpa.3160080404 · doi.org
[7] Francis Bonahon, Bouts des variétés hyperboliques de dimension 3, Ann. of Math. (2) 124 (1986), no. 1, 71 – 158 (French). · Zbl 0671.57008 · doi:10.2307/1971388 · doi.org
[8] Martin R. Bridson and André Haefliger, Metric spaces of non-positive curvature, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 319, Springer-Verlag, Berlin, 1999. · Zbl 0988.53001
[9] Matthew G. Brin and T. L. Thickstun, Open, irreducible 3-manifolds which are end 1-movable, Topology 26 (1987), no. 2, 211 – 233. · Zbl 0622.57010 · doi:10.1016/0040-9383(87)90062-0 · doi.org
[10] Matthew G. Brin and T. L. Thickstun, 3-manifolds which are end 1-movable, Mem. Amer. Math. Soc. 81 (1989), no. 411, viii+73. · Zbl 0695.57009 · doi:10.1090/memo/0411 · doi.org
[11] Jeffrey F. Brock and Kenneth W. Bromberg, On the density of geometrically finite Kleinian groups, Acta Math. 192 (2004), no. 1, 33 – 93. · Zbl 1055.57020 · doi:10.1007/BF02441085 · doi.org
[12] Jeffrey Brock, Kenneth Bromberg, Richard Evans, and Juan Souto, Tameness on the boundary and Ahlfors’ measure conjecture, Publ. Math. Inst. Hautes Études Sci. 98 (2003), 145 – 166. · Zbl 1060.30054 · doi:10.1007/s10240-003-0018-y · doi.org
[13] J. Brock, R. Canary & Y. Minsky, The classification of Kleinian surface groups II: The ending lamination conjecture, eprint math.GT/0412006. · Zbl 1253.57009
[14] J. Brock & J. Souto, Algebraic limits of geometrically finite manifolds are tame, preprint. · Zbl 1095.30034
[15] E. M. Brown and C. D. Feustel, On properly embedding planes in arbitrary 3-manifolds, Proc. Amer. Math. Soc. 94 (1985), no. 1, 173 – 178. · Zbl 0577.57006
[16] L. A. Caffarelli, Further regularity for the Signorini problem, Comm. Partial Differential Equations 4 (1979), no. 9, 1067 – 1075. · Zbl 0427.35019 · doi:10.1080/03605307908820119 · doi.org
[17] Richard D. Canary, Ends of hyperbolic 3-manifolds, J. Amer. Math. Soc. 6 (1993), no. 1, 1 – 35. · Zbl 0810.57006
[18] Richard D. Canary, A covering theorem for hyperbolic 3-manifolds and its applications, Topology 35 (1996), no. 3, 751 – 778. · Zbl 0863.57010 · doi:10.1016/0040-9383(94)00055-7 · doi.org
[19] Richard D. Canary and Yair N. Minsky, On limits of tame hyperbolic 3-manifolds, J. Differential Geom. 43 (1996), no. 1, 1 – 41. · Zbl 0856.57011
[20] Lennart Carleson, Selected problems on exceptional sets, Van Nostrand Mathematical Studies, No. 13, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1967. · Zbl 0189.10903
[21] A. Champanerkar, J. Lewis, M. Lipyanskiy & S. Meltzer, Exceptional regions and associated exceptional hyperbolic \( 3\)-manifolds, preprint. · Zbl 1146.57027
[22] Hyeong In Choi and Richard Schoen, The space of minimal embeddings of a surface into a three-dimensional manifold of positive Ricci curvature, Invent. Math. 81 (1985), no. 3, 387 – 394. · Zbl 0577.53044 · doi:10.1007/BF01388577 · doi.org
[23] Tobias H. Colding and William P. Minicozzi II, Minimal surfaces, Courant Lecture Notes in Mathematics, vol. 4, New York University, Courant Institute of Mathematical Sciences, New York, 1999. · Zbl 1175.53008
[24] D. B. A. Epstein and A. Marden, Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces, Analytical and geometric aspects of hyperbolic space (Coventry/Durham, 1984) London Math. Soc. Lecture Note Ser., vol. 111, Cambridge Univ. Press, Cambridge, 1987, pp. 113 – 253. · Zbl 0612.57010
[25] R. A. Evans, Tameness persists in weakly type-preserving strong limits, Amer. J. Math. 126 (2004), no. 4, 713 – 737. · Zbl 1058.57010
[26] Herbert Federer, Geometric measure theory, Die Grundlehren der mathematischen Wissenschaften, Band 153, Springer-Verlag New York Inc., New York, 1969. · Zbl 0176.00801
[27] Benedict Freedman and Michael H. Freedman, Kneser-Haken finiteness for bounded 3-manifolds locally free groups, and cyclic covers, Topology 37 (1998), no. 1, 133 – 147. · Zbl 0896.57012 · doi:10.1016/S0040-9383(97)00007-4 · doi.org
[28] Michael Freedman, Joel Hass, and Peter Scott, Least area incompressible surfaces in 3-manifolds, Invent. Math. 71 (1983), no. 3, 609 – 642. · Zbl 0482.53045 · doi:10.1007/BF02095997 · doi.org
[29] Jens Frehse, Two dimensional variational problems with thin obstacles, Math. Z. 143 (1975), no. 3, 279 – 288. · Zbl 0295.49003 · doi:10.1007/BF01214380 · doi.org
[30] David Gabai, Foliations and the topology of 3-manifolds, J. Differential Geom. 18 (1983), no. 3, 445 – 503. · Zbl 0533.57013
[31] David Gabai, On the geometric and topological rigidity of hyperbolic 3-manifolds, J. Amer. Math. Soc. 10 (1997), no. 1, 37 – 74. · Zbl 0870.57014
[32] David Gabai, G. Robert Meyerhoff, and Nathaniel Thurston, Homotopy hyperbolic 3-manifolds are hyperbolic, Ann. of Math. (2) 157 (2003), no. 2, 335 – 431. · Zbl 1052.57019 · doi:10.4007/annals.2003.157.335 · doi.org
[33] Misha Gromov, Metric structures for Riemannian and non-Riemannian spaces, Progress in Mathematics, vol. 152, Birkhäuser Boston, Inc., Boston, MA, 1999. Based on the 1981 French original [ MR0682063 (85e:53051)]; With appendices by M. Katz, P. Pansu and S. Semmes; Translated from the French by Sean Michael Bates. · Zbl 0953.53002
[34] Joel Hass and Peter Scott, The existence of least area surfaces in 3-manifolds, Trans. Amer. Math. Soc. 310 (1988), no. 1, 87 – 114. · Zbl 0711.53008
[35] Allen Hatcher, Homeomorphisms of sufficiently large \?²-irreducible 3-manifolds, Topology 15 (1976), no. 4, 343 – 347. · Zbl 0335.57004 · doi:10.1016/0040-9383(76)90027-6 · doi.org
[36] John Hempel, 3-Manifolds, Princeton University Press, Princeton, N. J.; University of Tokyo Press, Tokyo, 1976. Ann. of Math. Studies, No. 86. · Zbl 0345.57001
[37] Klaus Johannson, Homotopy equivalences of 3-manifolds with boundaries, Lecture Notes in Mathematics, vol. 761, Springer, Berlin, 1979. · Zbl 0412.57007
[38] K. N. Jones and A. W. Reid, Vol3 and other exceptional hyperbolic 3-manifolds, Proc. Amer. Math. Soc. 129 (2001), no. 7, 2175 – 2185. · Zbl 0963.57007
[39] Jürgen Jost, Riemannian geometry and geometric analysis, 3rd ed., Universitext, Springer-Verlag, Berlin, 2002. · Zbl 1034.53001
[40] David Kinderlehrer, The smoothness of the solution of the boundary obstacle problem, J. Math. Pures Appl. (9) 60 (1981), no. 2, 193 – 212. · Zbl 0459.35092
[41] Gero Kleineidam and Juan Souto, Ending laminations in the Masur domain, Kleinian groups and hyperbolic 3-manifolds (Warwick, 2001) London Math. Soc. Lecture Note Ser., vol. 299, Cambridge Univ. Press, Cambridge, 2003, pp. 105 – 129. · Zbl 1052.57020 · doi:10.1017/CBO9780511542817.006 · doi.org
[42] Hans Lewy, On the coincidence set in variational inequalities, J. Differential Geometry 6 (1972), 497 – 501. Collection of articles dedicated to S. S. Chern and D. C. Spencer on their sixtieth birthdays. · Zbl 0255.31002
[43] M. Lipyanskiy, A computer assisted application of Poincaré’s fundamental polyhedron theorem, preprint.
[44] Albert Marden, The geometry of finitely generated kleinian groups, Ann. of Math. (2) 99 (1974), 383 – 462. · Zbl 0282.30014 · doi:10.2307/1971059 · doi.org
[45] A. Malcev, On isomorphic matrix representations of infinite groups, Rec. Math. [Mat. Sbornik] N.S. 8 (50) (1940), 405 – 422 (Russian, with English summary). · JFM 66.0088.03
[46] Darryl McCullough, Compact submanifolds of 3-manifolds with boundary, Quart. J. Math. Oxford Ser. (2) 37 (1986), no. 147, 299 – 307. · Zbl 0628.57008 · doi:10.1093/qmath/37.3.299 · doi.org
[47] D. McCullough, A. Miller, and G. A. Swarup, Uniqueness of cores of noncompact 3-manifolds, J. London Math. Soc. (2) 32 (1985), no. 3, 548 – 556. · Zbl 0556.57009 · doi:10.1112/jlms/s2-32.3.548 · doi.org
[48] William Meeks III, Leon Simon, and Shing Tung Yau, Embedded minimal surfaces, exotic spheres, and manifolds with positive Ricci curvature, Ann. of Math. (2) 116 (1982), no. 3, 621 – 659. · Zbl 0521.53007 · doi:10.2307/2007026 · doi.org
[49] William H. Meeks III and Shing Tung Yau, The classical Plateau problem and the topology of three-dimensional manifolds. The embedding of the solution given by Douglas-Morrey and an analytic proof of Dehn’s lemma, Topology 21 (1982), no. 4, 409 – 442. · Zbl 0489.57002 · doi:10.1016/0040-9383(82)90021-0 · doi.org
[50] Robert Meyerhoff, A lower bound for the volume of hyperbolic 3-manifolds, Canad. J. Math. 39 (1987), no. 5, 1038 – 1056. · Zbl 0694.57005 · doi:10.4153/CJM-1987-053-6 · doi.org
[51] Y. Minsky, The classification of Kleinian surface groups I: Models and bounds, eprint math.GT/0302208.
[52] John W. Morgan, On Thurston’s uniformization theorem for three-dimensional manifolds, The Smith conjecture (New York, 1979) Pure Appl. Math., vol. 112, Academic Press, Orlando, FL, 1984, pp. 37 – 125. · doi:10.1016/S0079-8169(08)61637-2 · doi.org
[53] Charles B. Morrey Jr., Multiple integrals in the calculus of variations, Die Grundlehren der mathematischen Wissenschaften, Band 130, Springer-Verlag New York, Inc., New York, 1966. · Zbl 0142.38701
[54] G. D. Mostow, Quasi-conformal mappings in \?-space and the rigidity of hyperbolic space forms, Inst. Hautes Études Sci. Publ. Math. 34 (1968), 53 – 104. · Zbl 0189.09402
[55] Robert Myers, End reductions, fundamental groups, and covering spaces of irreducible open 3-manifolds, Geom. Topol. 9 (2005), 971 – 990. · Zbl 1092.57002 · doi:10.2140/gt.2005.9.971 · doi.org
[56] Johannes C. C. Nitsche, Variational problems with inequalities as boundary conditions or how to fashion a cheap hat for Giacometti’s brother, Arch. Rational Mech. Anal. 35 (1969), 83 – 113. · Zbl 0209.41601 · doi:10.1007/BF00247614 · doi.org
[57] Ken’ichi Ohshika, Kleinian groups which are limits of geometrically finite groups, Mem. Amer. Math. Soc. 177 (2005), no. 834, xii+116. · Zbl 1078.57015 · doi:10.1090/memo/0834 · doi.org
[58] Robert Osserman, A survey of minimal surfaces, 2nd ed., Dover Publications, Inc., New York, 1986.
[59] Yu. G. Reshetnyak, Two-dimensional manifolds of bounded curvature, Geometry, IV, Encyclopaedia Math. Sci., vol. 70, Springer, Berlin, 1993, pp. 3 – 163, 245 – 250. · doi:10.1007/978-3-662-02897-1_1 · doi.org
[60] D. Richardson, Variational problems with thin obstacles, Thesis, UBC (1978).
[61] Richard Schoen, Estimates for stable minimal surfaces in three-dimensional manifolds, Seminar on minimal submanifolds, Ann. of Math. Stud., vol. 103, Princeton Univ. Press, Princeton, NJ, 1983, pp. 111 – 126. · Zbl 0532.53042
[62] R. Schoen and Shing Tung Yau, Existence of incompressible minimal surfaces and the topology of three-dimensional manifolds with nonnegative scalar curvature, Ann. of Math. (2) 110 (1979), no. 1, 127 – 142. · Zbl 0431.53051 · doi:10.2307/1971247 · doi.org
[63] G. P. Scott, Compact submanifolds of 3-manifolds, J. London Math. Soc. (2) 7 (1973), 246 – 250. · Zbl 0266.57001 · doi:10.1112/jlms/s2-7.2.246 · doi.org
[64] T. Soma, Existence of polygonal wrappings in hyperbolic \( 3\)-manifolds, preprint. · Zbl 1130.57025
[65] Juan Souto, A note on the tameness of hyperbolic 3-manifolds, Topology 44 (2005), no. 2, 459 – 474. · Zbl 1065.57018 · doi:10.1016/j.top.2004.09.001 · doi.org
[66] John Stallings, On fibering certain 3-manifolds, Topology of 3-manifolds and related topics (Proc. The Univ. of Georgia Institute, 1961) Prentice-Hall, Englewood Cliffs, N.J., 1962, pp. 95 – 100. · Zbl 1246.57049
[67] W. P. Thurston, Geometry and topology of \( 3\)-manifolds, 1978, Princeton Math. Dept. Lecture Notes.
[68] William P. Thurston, A norm for the homology of 3-manifolds, Mem. Amer. Math. Soc. 59 (1986), no. 339, i – vi and 99 – 130. · Zbl 0585.57006
[69] Thomas W. Tucker, Non-compact 3-manifolds and the missing-boundary problem, Topology 13 (1974), 267 – 273. · Zbl 0289.57009 · doi:10.1016/0040-9383(74)90019-6 · doi.org
[70] Thomas W. Tucker, On the Fox-Artin sphere and surfaces in noncompact 3-manifolds, Quart. J. Math. Oxford Ser. (2) 28 (1977), no. 110, 243 – 253. · Zbl 0355.57004 · doi:10.1093/qmath/28.2.243 · doi.org
[71] I. N. Vekua, Systems of differential equations of the first order of elliptic type and boundary value problems, with an application to the theory of shells, Mat. Sbornik N. S. 31(73) (1952), 217 – 314 (Russian).
[72] Friedhelm Waldhausen, On irreducible 3-manifolds which are sufficiently large, Ann. of Math. (2) 87 (1968), 56 – 88. · Zbl 0157.30603 · doi:10.2307/1970594 · doi.org
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.